Alert archive / Hawaii / Flash Flood Warnings in 2008

Flash Flood Warning 20, NWS Honolulu, HI

November 18, 2008Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 18, 2008, 6:55 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2008, 6:55 AM HST (16:55 UTC)
Expired
Nov 18, 2008, 9:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 4.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2008-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2008-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 181655
FFWHFO
HIC009-181945-
/O.NEW.PHFO.FF.W.0020.081118T1655Z-081118T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
655 AM HST TUE NOV 18 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MOLOKAI IN MAUI COUNTY

* UNTIL 945 AM HST

* AT 648 AM HST...A GAGE ON HALAWA STREAM IN HALAWA VALLEY SHOWED A 
  RAPID RISE IN WATER LEVEL FROM HEAVY RAIN OVER EAST MOLOKAI...OR 
  ABOUT 26 MILES NORTHWEST OF KAHULUI. THE AREA OF HEAVY RAIN WAS 
  NEARLY STATIONARY.

* THE AREA OF HEAVY RAIN WILL REMAIN OVER MAINLY RURAL AREAS OF 
  MOLOKAI.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS...AND LOW-LYING AREAS. MOVE TO HIGHER GROUND NOW.

RUNOFF FROM THIS STORM ALSO MAY CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

DO NOT CROSS FAST-FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DO NOT DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 945 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2118 15686 2118 15674 2116 15669 2108 15677
      2105 15687

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 18, 3:39 AM HST, 3 hours 16 minutes earlier.

Area forecast discussion, Nov 18, 3:39 AM HST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
339 AM HST TUE NOV 18 2008

.SYNOPSIS...
SHOWERS...SOME HEAVY...WILL CONTINUE TO AFFECT THE ISLANDS TODAY
AS AN UPPER LEVEL DISTURBANCE MOVES OVER THE ISLANDS. TRADES WILL
GRADUALLY DECREASE WEDNESDAY WITH SOUTHEAST WINDS STARTING
THURSDAY...AND CONTINUING INTO THE WEEKEND. THE CHANCE OF RAIN
WILL INCREASE LATE IN THE WEEK AS TROPICAL MOISTURE MOVES UP FROM
THE SOUTH.

&&

.DISCUSSION...
MODERATE TO FRESH TRADE WINDS CONTINUE THIS MORNING WITH SHOWERS
RIDING ALONG WITH THE TRADES. SHOWERS ARE MAINLY AFFECTING WINDWARD
AREAS OF THE SMALLER ISLANDS BUT SOME ARE BREACHING LEEWARD
LOCATIONS AS WELL. BIG ISLAND WINDWARD SHOWERS HAVE INCREASED SLIGHTLY
OVERNIGHT BUT RADAR CONTINUES TO SHOW THE SMALLER ISLANDS GETTING
THE MAJORITY OF RAINFALL.

THE CULPRIT OF THE WET BLUSTERY TRADES IS A LINGERING SHEAR LINE
LEFT BEHIND BY A COLD FRONT EXITING TO THE NORTHEAST. ADDING TO THE MIX
IS AN UPPER LEVEL TROUGH...OR SHORTWAVE...THAT HAS MOVED OVER THE
WESTERN PORTION OF THE STATE. EVIDENCE OF THE SHORTWAVE CAN BE
SEEN IN THE LIHUE SOUNDING WHERE IS THE TEMPERATURE AT 500 MB
DECREASED BY 5 C OVER THE PAST 12 HOURS. THE SHORTWAVE...AND
EXPECTED UNSTABLE ATMOSPHERE...HAVE PROMPTED THE INCLUSION OF A
SLIGHT CHANCE OF THUNDERSTORMS AND HEAVY SHOWERS OVER MOST OF THE
ISLANDS THROUGH TODAY.

WEDNESDAY...TRADE WINDS AND SHOWERS WILL WEAKEN AS THE SURFACE
HIGH NORTH OF THE STATE...AND THE SHORTWAVE ALOFT...MOVE OFF TO
THE NORTHEAST.

THURSDAY AND INTO THE WEEKEND...THE MODELS ARE DEPICTING THE
TRADES TO DROP OFF AND SOUTHEAST WINDS TO PICK UP OVER ALL OF THE
ISLANDS. THE GFS...ECMWF...AND NOGAPS ALL SHOW AN UPPER LEVEL LOW
DROPPING DOWN FROM THE NORTH AND SETTLING NORTHWEST OF THE KAUAI
ON FRIDAY. THE UPPER LOW/S INFLUENCE REACHES THE SURFACE IN THE
FORM OF EITHER A TROUGH OR A SURFACE LOW ALSO LOCATED JUST
NORTHWEST OF THE STATE BY FRIDAY. THIS SCENARIO WILL BRING
INCREASED MOISTURE OVER THE ISLANDS FRIDAY AND THE ATMOSPHERE WILL
REMAIN MOIST THROUGH THE WEEKEND. THE LOCATION OF THE UPPER LOW
WILL BE KEY IN THE LIKELIHOOD OF HEAVY SHOWERS AND THUNDERSTORMS.
IF THE UPPER LOW IS CLOSE ENOUGH TO DESTABILIZE THE UPPER
ATMOSPHERE...AS THE GFS DEPICTS...THEN A WETTER SCENARIO WILL PLAY
OUT. HOWEVER...IF THE UPPER LOW MOVES FARTHER WEST OR EVEN TO THE
NORTHEAST...THEN A NOT SO WET SCENARIO WILL COME TO PASS. THE
PREVIOUS FORECAST HAD A CHANCE OF SHOWERS BROAD BRUSHED ACROSS THE
FORECAST AREA FROM FRIDAY THROUGH THE WEEKEND. HAVE ADDED IN THE
POSSIBILITY OF LOCALLY HEAVY RAINFALL OVER THE STATE FRIDAY AND
SATURDAY WITH MODELS COMING TO GENERAL CONSENSUS OF A WET END OF
THE WEEK FOR THE ALOHA STATE.

&&

.MARINE...
THE ROUGH SHORT PERIOD NORTHEAST SWELL CONTINUES TO BRING ADVISORY
LEVEL SURF TO THE EAST SHORES OF KAUAI AND OAHU...AND LOOKS TO REMAIN
ELEVATED THROUGH MUCH OF THE DAY TOMORROW.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST WEDNESDAY FOR KAUAI WINDWARD-
OAHU KOOLAU-OLOMANA.

SMALL CRAFT ADVISORY UNTIL 4 PM HST THIS AFTERNOON FOR KAUAI
CHANNEL-KAIWI CHANNEL-MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA
CHANNEL.

SMALL CRAFT ADVISORY UNTIL 6 AM HST EARLY THIS MORNING FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-OAHU
WINDWARD WATERS-OAHU LEEWARD WATERS-MAUI COUNTY WINDWARD WATERS-
MAUI COUNTY LEEWARD WATERS.

&&

MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 7:28 AM HSTAreal Flood AdvisoryHFOKalawao4 hr
Nov 18, 8:31 AM HSTFlash Flood WarningHFOKalawao3 hr
Nov 18, 11:15 AM HSTAreal Flood AdvisoryHFOHawaii118 min

Nearby

Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.